Follow
Share

My dad is in a nursing facility. He started out in the self-care section and in less than one year after moving in, he was moved to frail-care. The reason is that his joints, we are told, are so stiff, he cannot move in the morning and falls over. I have read a lot on the pills he is taking to calm him down for his dementia, which is Zoxadon (Respiredal) and Alzam, suggested by the facility and prescribed by his doctor. The side-effects are muscle stiffness and shakiness etc. He now also shakes a lot. We visited yesterday and noticed him dragging his foot behind him with the carer and we thought he had a stroke. I phoned the facility this morning and were told it was not a stroke, but arthritis, or possibly blood circulation. We, my sister and I visit him once or twice weekly and it is so hard to see this once very independent very fit 87 year old deteriorate to this extent. I am thinking of getting him 'natural' medication to help for the stiffness for example Magnesium or something similar. Any ideas or suggestions would help. Thank you in advance.

This question has been closed for answers. Ask a New Question.
I think I might have to do that. The doctor has said that he is getting on, but I do think it is the medication and I would like him to look at an alternative, if there are any. It makes me sad that the meds can do this and that I do not have an answer and I hope his doctor can come up with a good solution. Thank you for your suggestions and support : )
Helpful Answer (0)
Report

I agree with Jeanne about talking to the doctor about the medications he is taking. If the side effects are severe, the doctor may choose others that could be better. If the medication is causing stiffness that makes it difficult for your father to live, then I would seriously question the use of it. Talk to his doctor about it.
Helpful Answer (3)
Report

"It is so hard to see this once very independent very fit 87 year old deteriorate to this extent."

Yes, it certainly is! And it is hard when you see it develop gradually, over years, or if it seems to come on suddenly. It is hard whether it is your parent or your spouse.

Those of us who live long enough will deteriorate. And those who love us will be saddened to see us that way and will also feel helpless. In other words, this is a pretty universal situation.

You'd like to help your deteriorating loved one. We all would. And sometimes there are some things we can do to improve quality of life. I agree with Eyerishlass that it would be a mistake to add medications, natural or otherwise, without discussing it with the doctor. If you get a doctor's OK for some supplement, go for it.

Your father has no doubt had many blood tests in recent times and if there was a nutritional deficiency it would have been discovered and treated. Your father's deterioration is not because of a magnesium deficiency. Maybe you can come up with something "natural" that will help him some. If so, good for you! Just don't blame yourself or be too disappointed.

Do discuss his symptoms with the DON or doctor. Perhaps a change in medication or dosage would lessen the side effects.
Helpful Answer (3)
Report

Before you give your father anything over the counter check with the Dr. in the facility. Just because it's "natural" doesn't mean that it can't interact with other medications. And if his meds are causing side effects that should be reported to the Dr. as well.
Helpful Answer (3)
Report

This question has been closed for answers. Ask a New Question.